Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 11, 2023, 1:22 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 1:22 PM MDT (19:22 UTC)
- Expired
- May 11, 2023, 1:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 11:22 AM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WFUS53 KGLD 111922
TORGLD
NEC057-087-111945-
/O.NEW.KGLD.TO.W.0014.230511T1922Z-230511T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
122 PM MDT Thu May 11 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southwestern Hitchcock County in southwestern Nebraska...
Southeastern Dundy County in southwestern Nebraska...
* Until 145 PM MDT/245 PM CDT/.
* At 122 PM MDT/222 PM CDT/, a severe thunderstorm capable of
producing a tornado was located 12 miles northwest of Ludell, or 12
miles south of Trenton, moving northwest at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Stratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4000 10095 4000 10135 4018 10145 4024 10107
TIME...MOT...LOC 1922Z 147DEG 26KT 4000 10110
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JRM1 follow-up statement
817
WWUS53 KGLD 111936
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
136 PM MDT Thu May 11 2023
NEC057-087-111946-
/O.EXP.KGLD.TO.W.0014.000000T0000Z-230511T1945Z/
Hitchcock NE-Dundy NE-
136 PM MDT Thu May 11 2023
...THE TORNADO WARNING FOR SOUTHWESTERN HITCHCOCK AND SOUTHEASTERN
DUNDY COUNTIES WILL EXPIRE AT 145 PM MDT/245 PM CDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Tornado Watch remains in effect until 600 PM MDT/700 PM CDT/ for
northwestern Kansas...and southwestern Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
LAT...LON 4000 10095 4000 10135 4018 10145 4024 10107
TIME...MOT...LOC 1936Z 147DEG 26KT 4008 10116
$$
JRMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 12:30 PM MDT, 52 minutes earlier.
Area forecast discussion, May 11, 12:30 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1230 PM MDT Thu May 11 2023 .MESOSCALE DISCUSSION... Issued at 1220 PM MDT Thu May 11 2023 Latest SPC mesoanalysis shows the environment is more unstable and has better effective shear over the eastern part of the forecast area than the west, where the brief tornadoes have already happened. Based on this trend, am thinking the tornado activity should increase during the afternoon when storms move over that part of the forecast area. The moist environment is causing cloud bases to be quite low. This is allowing the storms to take full advantage of the low level shear and helicity. Earlier in the day was more concerned about the intensity of the storms with the next round that moves in mid afternoon. However the latest mesoanalysis shows little to no effective shear. This makes me think this round will be the main focus for today. Due to the mid and low level lapse rates being rather stable, am not expecting a large hail risk. The DCAPE is very low too due to the moist environment. Therefore the risk for damaging winds is very low. Bottom line, the main threat today and into the evening will be tornadoes with almost no threat for large hail or damaging winds. UPDATE Issued at 1158 AM MDT Thu May 11 2023 The environment is becoming increasingly favorable for tornadic development today as the bands of rainfall move through. As such a tornado watch has been issued for the entire forecast area through the afternoon. Based on the effective SRH, the eastern part of the forecast area is more favored than the west for tornado development. Have already had a couple storms capable of producing a tornado over the west, so foresee the threat increasing as storms develop over the eastern part of the forecast area later today. && .SHORT TERM...(Today through Saturday) Issued at 310 AM MDT Thu May 11 2023 Upper low will move into the area today bringing widespread showers and thunderstorms and a multitude of associated hazards. The next band of showers and thunderstorms will develop by 15z across southwestern portion of the area and lift northeast through early this afternoon. As it moves into eastern areas it will encounter a moderately unstable environment but with 40-50 kts of deep layer shear. Despite the somewhat marginal instability, the magnitude of the shear, higher than yesterday, should be sufficient for a few embedded supercells to develop within the band of storms. Additional thunderstorms will develop later this afternoon near the center of the upper low in western areas, with potentially another severe line of storms moving across the forecast area. Large hail and damaging winds will be the main hazards, but certainly a few tornadoes will be possible with the favorable shear and proximity to the upper low. While 0-3 km helicity values are somewhat marginal this afternoon for tornadoes, they do get better after 00z tonight, particularly in eastern areas. This suggests that unlike yesterday the tornado risk may extend into the after sunset hours, mainly in eastern areas. Heavy rain will also be possible with HREF showing additional rainfall amounts 1 to 2 inches underneath the main band of storms this morning and afternoon. The highest risk for flooding will be in the areas that received heavy rain yesterday, particularly across portions of northwest Kansas. High temperatures will range from the upper 50s in northeast Colorado to the upper 70s in north central Kansas, with lows tonight in the 40s and 50s. For Friday, upper low will be near the Kansas and Nebraska border area in the morning and slowly lift north through the afternoon. Area will now be in the wraparound precipitation with much more stable conditions and no severe storms expected. Scattered showers will continue through the afternoon with perhaps an embedded thunderstorms in northern areas. Additional rainfall amounts of less than a quarter of an inch are expected, so there will be no further flooding concerns. High temperatures will range from the lower 60s in northeast Colorado to the upper 70s in north central Kansas. Precipitation will finally wind down Friday night with lows in the 40s and 50s. On Saturday, may see a few afternoon instability showers develop with favorable TQ indices in the afternoon and remnant wraparound showers to the north. However, most areas will be dry with partly sunny skies and highs in the 70s. Saturday night another weak system moving through the southern plains will bring a chance for scattered showers/isolated thunderstorms as they move in from the south. Low temperatures will be in the 40s and 50s. .LONG TERM...(Sunday through Wednesday) Issued at 259 AM MDT Thu May 11 2023 For this long-term forecast period, the overall story remains the same. Beginning with Sunday going into next week, an upper level low pressure will have formed in the southwestern United States and will move north before weakening. In addition, a jet streak will increase overhead, providing upper level lift/support in the left exit region. There should also be positive vorticity advection, or in other words, a likely shortwave trough moving up along the Rockies. All this will cause ample cloud cover across the region, and also set the stage for potential precipitation in the form of showers and possible rumbles of thunder. Precipitation will be light, and it may even not materialize as there should be a competing force of a surface low pressure moving south towards the region from the northern Great Plains. No hazardous weather should be anticipated from this weather system...just light rain possible along with the clouds and below normal temperatures. Going into next week, as the upper level low washes out, a ridge of high pressure will build over the western United States. A trough of low pressure takes shape over the Great Lakes, causing a north to northwest flow pattern to become dominant across the High Plains. This should allow for drier and warmer weather to return with seasonal temperatures anticipated once again by Wednesday. Forecast guidance is indicating the potential for some showers and storms reaching as far east as eastern Colorado, and perhaps even across the Colorado border, each afternoon and evening during the middle of next week. That being said, the upper level isn't terribly conducive to this happening, and it wouldn't surprise me at all of most of this potential precipitation remains confined to the Rockies. Most likely, we'll have a little time to dry out after the heavy rains and we should also see significant greenup of the area vegetation, eliminating the risk for any wildfires for the foreseeable future. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM MDT Thu May 11 2023 IFR to VFR conditions forecast for the TAFs. The lowest conditions this afternoon through the evening are expected to be under the corridor of rainfall occurring. This corridor will move northeast through the forecast area today and this evening. Visibility could fall to a couple miles in the moderate rainfall for short periods of time. Another round of rainfall will move through both sites this evening. These storms could become more intense than the storms currently ongoing. Behind the storm activity clouds will fall to IFR levels overnight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029. CO...Flood Watch through late tonight for COZ090>092. NE...Flood Watch through late tonight for NEZ079>081. && MESOSCALE...JTL SHORT TERM...024 LONG TERM...RRH AVIATION...JTL
Hazardous weather outlook, May 11, 11:30 AM MDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1130 AM MDT Thu May 11 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... The entire area is in a slight to enhanced risk for severe thunderstorms today and into this evening. All modes of hazards will be possible, including large hail, damaging winds and a few tornadoes. A tornado watch is in effect for the entire Tri-State Area through the afternoon. Flash flooding from heavy rainfall will also be possible, particularly in areas that received heavy rainfall yesterday. A flood watch is in effect for all counties except for Greeley and Wichita counties through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 11, 12:43 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TORNADO 5 S MCDONALD 39.72N 101.37W
05/11/2023 RAWLINS KS 911 CALL CENTER
ONGOING RAIN WRAPPED TORNADO REPORTED SOUTH
OF MCDONALD.
&&
KMKLocal storm report, May 11, 12:50 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1250 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HEAVY RAIN 6 N WILD HORSE 38.91N 103.00W
05/11/2023 M2.00 INCH CHEYENNE CO PUBLIC
24 HOUR RAINFALL REPORT.
&&
KAKLocal storm report, May 11, 12:55 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM TORNADO 4 WNW MCDONALD 39.80N 101.45W
05/11/2023 CHEYENNE KS PUBLIC
CALLER REPORTED A BRIEF TORNADO AT THE
INTERSECTION OF ROAD 33 AND ROAD Q.
&&
KAKSpecial weather statement, May 11, 1:02 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
102 PM MDT Thu May 11 2023
KSZ013-111915-
Sherman KS-
102 PM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of central Sherman
County through 115 PM MDT...
At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Goodland, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Goodland around 110 PM MDT.
This includes Interstate 70 in Kansas between mile markers 10 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Tornado Watch remains in effect until 600 PM MDT for northwestern
Kansas.
&&
LAT...LON 3918 10166 3922 10188 3948 10184 3946 10152
TIME...MOT...LOC 1902Z 192DEG 36KT 3928 10175
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, May 11, 1:05 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
105 PM MDT Thu May 11 2023
NEZ079-111930-
Dundy NE-
105 PM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of northwestern Dundy
County through 130 PM MDT...
At 105 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Champion, or 18 miles northwest of Benkelman, moving
northwest at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern Dundy
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Tornado Watch remains in effect until 600 PM MDT for southwestern
Nebraska.
&&
LAT...LON 4025 10162 4011 10178 4025 10205 4031 10205
4035 10200 4035 10173
TIME...MOT...LOC 1905Z 132DEG 21KT 4024 10178
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, May 11, 1:17 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL 3 NW LUDELL 39.88N 101.00W
05/11/2023 E0.70 INCH RAWLINS KS TRAINED SPOTTER
PEA TO DIME SIZED HAIL OBSERVED WITH HEAVY
RAINFALL.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:31 PM MDT | Flood Watch | GLD | Dundy, Hitchcock, Red Willow | 39 hr |
| May 10, 11:52 PM MDT | River Flood Advisory | GLD | Dundy, Hitchcock | 8 hr |
| May 11, 1:05 PM MDT | Special Weather Statement | GLD | Dundy | 25 min |
| May 11, 1:23 PM MDT | Tornado Warning | GLD | Dundy | 22 min |
| May 11, 2:48 PM MDT | Flash Flood Warning | GLD | Dundy | 6 hr |
| May 11, 3:15 PM MDT | Tornado Warning | GLD | Dundy, Hitchcock | 15 min |
| May 11, 4:22 PM MDT | Tornado Warning | GLD | Hitchcock, Red Willow | 14 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.